Alert archive / Louisiana / Tornado Warnings in 2018

Tornado Warning 1, NWS New Orleans, LA

February 6, 2018Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Feb 6, 2018, 12:02 PM CST for Plaquemines Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2018, 12:02 PM CST (18:02 UTC)
Expired
Feb 6, 2018, 12:30 PM CST
In force
28 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

690 
WFUS54 KLIX 061802
TORLIX
LAC075-061830-
/O.NEW.KLIX.TO.W.0001.180206T1802Z-180206T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
1202 PM CST TUE FEB 6 2018

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  East central Plaquemines Parish in southeastern Louisiana...

* Until 1230 PM CST
    
* At 1201 PM CST, a severe thunderstorm capable of producing a 
  tornado was located over Boothville-Venice, or 23 miles southeast 
  of Port Sulphur, moving east at 20 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur. 

* This dangerous storm will be near...
  Venice around 1205 PM CST. 

Other locations impacted by this tornadic thunderstorm include
Boothville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2936 8951 2942 8938 2941 8933 2938 8926
      2920 8921 2919 8945
TIME...MOT...LOC 1801Z 264DEG 15KT 2930 8938 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
037 
WWUS54 KLIX 061830
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1230 PM CST TUE FEB 6 2018

LAC075-061839-
/O.EXP.KLIX.TO.W.0001.000000T0000Z-180206T1830Z/
Plaquemines LA-
1230 PM CST TUE FEB 6 2018

...THE TORNADO WARNING FOR EAST CENTRAL PLAQUEMINES PARISH WILL
EXPIRE AT 1230 PM CST...
        
The storm which prompted the warning is moving into the coastal 
waters. A Special Marine Warning is in effect for the coastal waters 
from Boothville to Southwest Pass out 20 miles until 130 pm CST.

LAT...LON 2936 8951 2942 8938 2941 8933 2938 8926
      2920 8921 2919 8945
TIME...MOT...LOC 1829Z 264DEG 15KT 2931 8925 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Feb 6, 8:47 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 6, 8:47 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
847 AM CST Tue Feb 6 2018

.SOUNDING DISCUSSION...
Once the morning inversion breaks, it looks like there will be a
fair amount of instability to work with as the mixed layer CAPE is
over 1500 J/kg. This should allow at least isolated thunderstorms
to develop. As expected, this morning's sounding is also
considerably more moist than the same time yesterday. Precipitable
water has risen to 1.29 inches; up from 0,54 inches at 12z
yesterday and 0.83 inches at 00z last evening. This is almost 2
times the normal value for this time of year. High moisture
content in the column will allow for efficient rain makers in any
thunderstorms that develop today.

&&

.PREV DISCUSSION... /issued 411 AM CST Tue Feb 6 2018/

SHORT TERM...
Zonal to slightly southwest upper level flow will promote local
warming and a bump in surface moisture on today. Expecting highs to
reach up 60s to low 70s for the CWA this afternoon. An inverted
surface trough or warm front-like feature will develop across the
Gulf Coast from Texas to northern Alabama. This in combination with
dewpoints rising into the mid 60s will be the focus needed to
increase convective coverage to around 70%. Model soundings do show
a little mid level instability developing in the afternoon hours.
This will be enough to spark a few thunderstorms across the region.
Most of this activity will not get going until the afternoon hours
with cells tracking from SW to NE.

A broad longwave trough will then track across the mid section of
the country Wednesday and farther east on Thursday. This will send a
moderately strong cold front through the forecast area Wednesday
morning. Model trends indicate most activity will be post frontal
and decreasing in coverage as it moves through. This pattern is not
typically associated with much in the way of thunder activity nor
with much intensity. Still carry thunder in the zones but not any
more than slight chance and then transition to showers after dark.
Temps will fall at least 10 degrees on Thursday as post frontal
airmass moves in.

LONG TERM...
Friday into this weekend is looking to be an active one. Persistent
trough, generally speaking, will set the stage for multiple bouts of
rain from Friday afternoon through Monday morning. No 6 hour period
looks be anything of concern, just steady rainfall at times with
amounts up to an inch per day. Uncertainly then increases early next
week as the ECMWF pushes a front out into the Gulf, thus drying the
CWA out on Monday. The GFS on the other hand, suggests the front
stalls overhead. Both models then lift the boundary back north and
the wet pattern resumes through at least mid week.

MEFFER

AVIATION... Stable stratus deck over the area will continue to
lower today and should fall to BKN005 today and even lower to BKN003
tonight. The onset of rain should be during the morning hours for
most locations. Some vis restrictions look to make it into
observations as well at least tonight. But there could also be some
lower vis during the day today to around 4sm main near cooler water
bodies. There will also be some gusty southeast winds to around 20kt
this morning which may come in abruptly as a boundary(old front that
was over gulf) makes its way back over the area today. No shift in
direction but a noticeable change in wind gusts.

MARINE...
Onshore flow has started for most coastal waters with winds
southeast at 10 to 15 knots. A weak disturbance will move through
the northern gulf today causing some thunderstorms to break out and
move across the north central gulf. There is the potential for a few
of these to be strong with gusty winds, but the strongest of these
cells should stay mainly over the outer waters. Wednesday morning
winds become more southerly ahead of a cold front that will cross
the central Gulf Coast during the day Wednesday. Winds behind the
front will be 20 to 25 knots Wednesday night through Thursday
morning. Winds ease Thursday night and become more easterly.

DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend Green  = No weather
impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or direct
tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  60  64  39 /  70  90 100  50
BTR  72  61  66  41 /  70  70  90  60
ASD  69  64  70  44 /  70  50  70  50
MSY  72  64  71  46 /  70  30  70  50
GPT  67  63  69  45 /  60  40  70  40
PQL  70  64  70  46 /  50  40  70  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Feb 6, 11:10 AM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1110 AM CST Tue Feb 6 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-070515-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1110 AM CST Tue Feb 6 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

A few strong storms will be possibly today, mainly over the
coastal waters and adjacent land areas. Locally heavy rainfall is
possible with the stronger storms and could produce a quick 1 to 2
inches of rain in a few locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong thunderstorms may accompany a cold front Wednesday.
Windy conditions are expected in the wake of the frontal passage
across the coastal waters Wednesday night into Thursday morning
which will likely result in hazardous conditions for small craft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 6, 6:18 AM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
618 AM CST TUE FEB 6 2018

LAZ039-040-071-072-MSZ071-077-061315-
Washington-Northern Tangipahoa-Southern Tangipahoa-St.
Tammany-Walthall-Pearl River-
618 AM CST TUE FEB 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
TAMMANY...NORTHERN TANGIPAHOA AND WASHINGTON PARISHES...SOUTHWESTERN
WALTHALL AND SOUTHWESTERN PEARL RIVER COUNTIES...

At 617 AM CST, radar indicated strong thunderstorms were located
along a line extending from near Wilmer to Abita Springs. Movement
was northeast at 20 mph.

Locations impacted include...
Bogalusa, Picayune, Covington, Franklinton, Abita Springs, Tylertown,
Varnado, Folsom, Sun, Enon, Crossroads, Mount Herman, Wilmer, Bush,
Dexter, Mcneil and Tangipahoa.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3064 8954 3056 8954 3038 9004 3087 9052
      3100 9033 3100 9026 3105 9026 3118 9007
TIME...MOT...LOC 1217Z 239DEG 18KT 3086 9040 3047 9003
Special weather statement, Feb 6, 7:03 AM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
703 AM CST TUE FEB 6 2018

LAZ039-040-MSZ077-080-061400-
Washington-St. Tammany-Hancock-Pearl River-
703 AM CST TUE FEB 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. TAMMANY AND
SOUTHEASTERN WASHINGTON PARISHES...CENTRAL HANCOCK AND PEARL RIVER
COUNTIES...

At 703 AM CST, radar indicated strong thunderstorms were located
along a line extending from near Enon to near Bush to near Lacombe.
Movement was east at 20 mph.

Locations impacted include...
Slidell, Bogalusa, Picayune, Poplarville, Pearl River, Sun, Lacombe,
Crossroads, Stennis Space Center, Bush, Mcneil, Kiln and Slidell
Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3067 8941 3032 8948 3029 8999 3056 8994
      3079 9011 3095 8962
TIME...MOT...LOC 1303Z 257DEG 16KT 3074 9001 3058 8989 3038 8993
Special weather statement, Feb 6, 8:00 AM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
800 AM CST TUE FEB 6 2018

LAZ040-MSZ077-080-061430-
St. Tammany-Hancock-Pearl River-
800 AM CST TUE FEB 6 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH...
CENTRAL HANCOCK AND SOUTHERN PEARL RIVER COUNTIES...

At 759 AM CST, a strong thunderstorm was located 8 miles northwest of
Pearl River, or 9 miles west of Picayune, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Slidell, Picayune, Pearl River, Abita Springs, Sun, Bush, Lacombe,
Mcneil, Stennis Space Center, Kiln and Slidell Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3029 8946 3028 8998 3030 8999 3033 9003
      3063 9005 3067 8992 3066 8984 3069 8984
      3079 8945
TIME...MOT...LOC 1359Z 261DEG 15KT 3048 8983

AK
Special weather statement, Feb 6, 8:31 AM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
831 AM CST TUE FEB 6 2018

LAZ040-MSZ077-080-081-061530-
St. Tammany-Harrison-Hancock-Pearl River-
831 AM CST TUE FEB 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ST.
TAMMANY PARISH...NORTHWESTERN HARRISON...HANCOCK AND SOUTHERN PEARL
RIVER COUNTIES...

At 831 AM CST, radar indicated strong thunderstorms were located
along a line extending from 12 miles east of Mcneil to Pearl River.
Movement was east at 15 mph.

Locations impacted include...
Slidell, Picayune, Waveland, Diamondhead, Pearl River, Saucier, Kiln,
Shoreline Park, Stennis Space Center, Pearlington and Slidell
Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3037 8933 3037 8935 3035 8938 3033 8938
      3034 8936 3024 8945 3032 8988 3062 8977
      3068 8946 3069 8934 3065 8934 3065 8924
      3068 8924 3068 8905
TIME...MOT...LOC 1431Z 272DEG 15KT 3063 8944 3037 8974
Special weather statement, Feb 6, 9:22 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
922 AM CST TUE FEB 6 2018

MSZ080-081-061600-
Harrison-Hancock-
922 AM CST TUE FEB 6 2018

...A STRONG THUNDERSTORM WILL AFFECT HARRISON AND NORTHEASTERN
HANCOCK COUNTIES...

At 922 AM CST, a strong thunderstorm was located near Kiln, or 9
miles northwest of Diamondhead, moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Gulfport, Long Beach, Diamondhead, Saucier, Lyman and Kiln.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3036 8909 3036 8910 3032 8921 3034 8928
      3036 8928 3036 8931 3037 8931 3036 8936
      3041 8959 3059 8951 3068 8902 3068 8897
TIME...MOT...LOC 1522Z 278DEG 10KT 3050 8945
Special weather statement, Feb 6, 9:38 AM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
938 AM CST TUE FEB 6 2018

LAZ069-061615-
Lower Plaquemines-
938 AM CST TUE FEB 6 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...

At 937 AM CST, a strong thunderstorm was located near Empire, or 8
miles south of Port Sulphur, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Port Sulphur, Empire and Buras-triumph.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2929 8962 2929 8966 2931 8963 2933 8964
      2929 8967 2935 8978 2963 8966 2952 8967
      2949 8959 2949 8958 2945 8954 2946 8952
      2942 8955 2940 8953 2942 8958 2940 8958
      2939 8956 2940 8948 2926 8961
TIME...MOT...LOC 1537Z 210DEG 15KT 2938 8966

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 5:00 AM CSTSpecial Marine WarningLIX60 min
Feb 6, 5:55 AM CSTSpecial Marine WarningLIX35 min
Feb 6, 6:18 AM CSTSpecial Weather StatementLIXWashington57 min
Feb 6, 6:57 AM CSTSpecial Marine WarningLIX48 min
Feb 6, 7:03 AM CSTSpecial Weather StatementLIXSaint Tammany57 min
Feb 6, 7:39 AM CSTSpecial Marine WarningLIX66 min
Feb 6, 8:00 AM CSTSpecial Weather StatementLIXSaint Tammany30 min
Feb 6, 8:33 AM CSTSpecial Marine WarningLIX57 min
Feb 6, 9:25 AM CSTSpecial Marine WarningLIX65 min
Feb 6, 9:38 AM CSTSpecial Weather StatementLIXPlaquemines37 min
Feb 6, 10:23 AM CSTSpecial Marine WarningLIX67 min
Feb 6, 12:28 PM CSTSpecial Marine WarningLIX62 min
Feb 6, 12:52 PM CSTSpecial Weather StatementLIXPlaquemines23 min

Nearby

Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.